Related Experiment Videos

Digoxin-induced cardiac toxicity in the anaesthetized guinea-pigs and effect of heparin infusion

I Kanzik1, I Cakici, A T Demiryürek

  • 1Department of Pharmacology, Faculty of Pharmacy, Gazi University, Ankara, Turkey.

Archives Internationales De Pharmacodynamie Et De Therapie
|December 1, 1987
PubMed

Insights

Heparin infusions significantly reduced digoxin-induced arrhythmias in a study. This intervention did not notably affect blood pressure or heart rate, suggesting a targeted anti-arrhythmic effect.

Area of Science:

  • Pharmacology
  • Cardiovascular Physiology
  • Toxicology

Background:

  • Digoxin is a cardiac glycoside used to treat heart failure and arrhythmias.
  • Digoxin toxicity can lead to serious cardiac arrhythmias.
  • Heparin is an anticoagulant with potential anti-arrhythmic properties.

Purpose of the Study:

  • To investigate the effects of heparin infusion on digoxin-induced arrhythmias.
  • To determine if heparin alters cardiovascular parameters during digoxin treatment.

Main Methods:

  • Administered varying doses of heparin infusion before and during digoxin injection in a controlled setting.
  • Monitored electrocardiogram (ECG), blood pressure, heart rate, and arrhythmias.
  • Quantified arrhythmia severity using arrhythmia scores.

Main Results:

  • Heparin infusions at 3.4 IU and 6.8 IU kg-1.min-1 significantly reduced digoxin-induced arrhythmia scores.
  • Lower heparin infusion rates (1.7 IU kg-1.min-1) did not show significant anti-arrhythmic effects.
  • Heparin did not significantly alter digoxin's effects on arterial blood pressure and heart rate.

Conclusions:

  • Heparin exhibits a dose-dependent anti-arrhythmic effect against digoxin-induced arrhythmias.
  • Heparin may be a potential therapeutic agent for managing digoxin toxicity-related arrhythmias.
  • Further research is warranted to explore heparin's precise mechanism in mitigating digoxin-induced cardiac events.

Related Concept Videos